Welcome to the FDA Drug Safety Podcast for health care professionals from the Division of Drug Information. This is Lesley Navin Advanced Practice Nurse.
On September 24, 2020 FDA warned that taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (brand name Benadryl) can lead to serious heart problems, seizures, coma, or even death. We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok.
We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant in removing additional videos that may be posted.
Consumers, parents, and caregivers should store diphenhydramine and all other OTC and prescription medicines out of children’s reach and sight. FDA recommends locking up medicines to prevent accidental poisonings by children and misuse by teens, especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.
Always read the Drug Facts label included on all OTC medicines to find out if they contain diphenhydramine, how much and how often you should take them, and important safety information. Do not take more than the dose listed on the label, as doing so can cause serious problems. If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222.
Health care professionals should be aware that the “Benadryl Challenge” is occurring among teens and alert their caregivers about it. Encourage teens and caregivers to read and follow the Drug Facts label. In the event of an overdose, health care professionals should attempt to determine whether a patient with a suspected overdose took diphenhydramine.
We urge health care professionals and consumers to report side effects involving diphenhydramine and other medicines to the FDA MedWatch program at www.fda.gov/medwatch.
A link to the full communication detailing specific information for health care professionals and consumers can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at [email protected] and follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the Moment it Happens. Thank you for listening.